A Young Dracut Man’s Tragic Tale of Heroin Addiction Through the Eyes of Family
DRACUT -- John J. Wasylak complained for weeks of pain in his knee joints. He grew weaker at work, as an asphalt roller operator for his father’s construction company.
His mother, Katie Wasylak, figured it was the heroin. John struggled with addiction and overdosed last year, in August. Wasylak says her son tried to get help multiple times, but would always relapse. It was a vicious cycle in which she felt helpless.
But on Nov. 19, it wasn’t a heroin overdose that landed John at Tufts Medical Center in Boston. Wasylak learned that weekend that her son had contracted an infection from a dirty needle. Doctors told her and her husband, Jack W. Wasylak, that the infection in John’s lung was spreading. Their son could no longer breathe on his own.
John, a violinist with a passion for computers and music, died early the next morning. He was 27.
“I just want to get in a grave with him. I want to be with him,” Wasylak says. “People say that and I could never understand it, until he died.”
On a recent Tuesday morning, more than a week after he died, Wasylak sits in her kitchen. Before her are multiple photos of her only son scattered on a table. He was handsome, with blue eyes.
“This is him,” Wasylak says. “Young. Happy. Fun.”
Wasylak, 64, wants to share John’s story to help other parents. After John died, she says she felt as though she wanted to go, too. But family and friends have urged her to take care of herself.
“I have a very strong faith in God and I know He’s with him,” she says. “I just have that feeling. He’s in heaven.”
Wasylak suspects John’s drug use began in his teen years, but says she didn’t find out about the heroin abuse until she found needles in their home a few years ago. Her son, who had also suffered from depression, grew angrier. He began wearing long sleeves, and she later noticed the track marks on his arms. He stole money from his parents, lost his friends. And the new people who would come in and out of the Wasylak home didn’t seem like true friends.
“They were basically probably dropping something off,” Wasylak says.
When John was using, he was difficult to get ahold of, recalls his cousin Casie Sorensen. She’d reach out to him through Facebook Messenger.
“I’d remind him, ‘Here’s my number again. Make sure you got it. If you ever want to talk, I’m here for you,‘” Sorensen says. “He would say ‘Yeah, I got it.’”
Sorensen, 29, says she could never be deeply involved in John’s life, but whenever she’d see a news report on the opioid epidemic or “Intervention” on A&E, her mind would wander back to him.
“I always wanted him to know, when he was ready, that I would be there in his life... when he was ready to be clean,” she says. “It was hard to see him make that transition from this fun, loving, adventurous kid that I had a wonderful time with, to someone that would be disengaged in conversations... he just wasn’t the same.”
Wasylak says John tried to pull himself out of addiction. After he overdosed last August, she brought John down to Fort Lauderdale, Florida, to a rehab center, but says it ended up being a scam. She also had him sectioned twice, to try to get him help.
On July 24, 2014, a frustrated John took to Facebook to air his feelings: “man i do everything im supposed to... get clean/save money/goto school(deans list btw) and nothing changes,” his status read. “in fact im more miserable and lonely than before.. welp see ya.”
When John moved out on his own this past April, he was on Suboxone. The medication is used for treatment of heroin addiction by preventing users from having painful withdrawal symptoms. After a while, his mother says, he relapsed again.
Deaths from opioid overdoses in Massachusetts declined by 10 percent in the first nine months of 2017 when compared to the same time period last year, the Department of Public Health reported last month. But the epidemic persists in the Greater Lowell region, and nationwide.
In Dracut, there have been five reported overdose deaths so far this year, Police Chief Peter Bartlett said. There were two deaths in November, and three in October.
“This epidemic crisis reaches all communities, all walks of life, and it’s devastating to anybody that’s involved with a family member that’s in this disease,” Bartlett says. “In law enforcement, we know that we need the cooperative partnerships of all the stakeholders to try and introduce education, recovery, and treatment ... as well as the law enforcement component all working together to combat this crisis.”
This past summer, Bartlett implemented a community intervention officer position. Officer Kerri Bushnell follows up on all mental-health and substance-abuse calls to service, to ensure that individuals have the resources and information they need for recovery or to get help.
Wasylak says she always feared her son would overdose again.
“He didn’t even realize how sick he was,” she says.
But the signs of John’s infection were there: fatigue at work, diarrhea, joint pain.
Dr. Adam Weston, an infectious-disease specialist with Lowell General Hospital, says infections associated with IV drug use are too common.
“The biggest issue that we see is serious bacterial infections associated with non-sterile needle usage,” he says. “When you have someone using a completely non-sterile needle, bacteria from the skin can hop a ride on the needle and gets placed into the bloodstream. Once it gets into the bloodstream, it can spread from there.”
Weston says the bacteria is looking to set up shop and can sometimes spread to the lung, to the heart, or the brain.
According to Wasylak, John planned on trying to quit heroin again this winter, when his paving work would halt for the season. She says people told her that John knew he was hurting her and her husband.
“He wanted to stop the endless circle,” she says.
A look back, and forward
The wooden stairs creak as Wasylak climbs up to her son’s old room.
“John was adopted,” she shares, stopping in front of the Adoption Creed hanging from a wall. “From Arizona. He was a week old.”
Wasylak and her husband had tried to have a child, but couldn’t. She says she always wanted to be a mom.
She steps into John’s room. Graffiti and markings coat the green walls. Electronics and cables are everywhere.
“The drugs ... you know, they don’t care about anything. The dirt, you know,” Wasylak says as her eyes survey the room. “It’s just so sad.”
There were black smudge marks on the floor, near a bare mattress.
“He was very expressive, musically mostly,” she says, pointing to his keyboard in the closet. “He played violin until when he was in high school. Bunch of people came here and they crashed the whole house. Broke his violin.”
She picks up a stack of CDs and shuffles them in her hands. Before the drugs, John used to write music, she adds.
Wasylak later returns to her kitchen table. She has a message for other parents.
“If you’re dealing with someone -- a child or anyone -- that has addiction, don’t be helpless. Don’t just go ‘Oh, what am I going to do?’” she says. “Because that’s what I was doing.”
Wasylak encourages them to reach out to Learn to Cope, a peer-led support network for families dealing with addiction. She says it has helped her.
“It’s not your son or daughter, whoever it is, that’s not them. It’s the addict,” Wasylak says she has learned. “And the addict can’t help himself. You have to make yourself strong enough for any decisions that you need to make.”
She adds that she’d like to see more help and support out there for young drug users and urges anyone struggling to look into Narcotics Anonymous.
Wasylak has asked herself what will she do now, without John. A friend, she says, told her she’s going to live.
″‘You’re going to live for yourself,’” she recalls the friend saying. ”‘You’re going to live for John.’ ”
Follow Amaris Castillo on Twitter @AmarisCastillo.